© 2005-2012 American Society of Clinical Oncology (ASCO). All rights reserved worldwide.
An analysis of a clinical trial showed that 13% of women taking aromatase inhibitors (AIs) for breast cancer quit treatment because of side effects to the bones and/or joints. Overall, 42% of women in the clinical trial experienced these side effects. AIs are a class of drugs that lower the amount of estrogen in postmenopausal women and are given to women with estrogen receptor (ER)-positive breast cancer after surgery to lower the risk of the cancer coming back.
This study of 100 women was part of the National Institutes of Health-funded Consortium on Breast Cancer Pharmacogenomics (COBRA). The women in the study were diagnosed with early-stage, ER-positive breast cancer and were starting AI treatment. Some women received exemestane (Aromasin) and others received letrozole (Femara), although the study did not compare the rate of side effects between these two drugs.
The women answered questionnaires about pain and difficulty with daily activities. Researchers found that 42% of women experienced bone and joint problems. More detailed information about specific side effects was available for 38 of the 42 women who reported bone and joint problems. The most common side effects were osteoarthritis (pain, swelling, and loss of motion of the joints) in 12 women, carpal tunnel syndrome (swelling, pain, and weakness in the wrist and hand) in nine women, and rotator cuff tendonitis (irritation and swelling of the tendons in the shoulder) in eight women. Of the women who discontinued the clinical trial, 13 did so because of bone and joint side effects.
What This Means for Patients
"Patients who have these symptoms should tell their oncologists rather than stopping the drugs on their own," said N. Lynn Henry, MD, PhD, Clinical Lecturer at the University of Michigan Comprehensive Cancer Center in Ann Arbor, and the study's lead author. "Pain medication may help ease symptoms in some women, but in those with severe symptoms, doctors should consider discontinuing their therapy temporarily until symptoms improve and then switching them to a different medication, such as tamoxifen."